Utah, 2008

Heavy Snow in Utah, January 24, 2008

January 24, 2008 · NWS SLC · 1 event in 1 county or zone

A weak weather disturbance brought snow to parts of Utah on the 24th. The feature stalled over southern Utah and brought locally heavy snow to the southern mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A weak weather disturbance brought snow to parts of Utah on the 24th. The feature stalled over southern Utah and brought locally heavy snow to the southern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 23, 9:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 23, 9:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MST WED JAN 23 2008

.SYNOPSIS...A CLOSED UPPER LOW STALLED ALONG THE CALIFORNIA COAST
WILL MOVE ACROSS THE GREAT BASIN THURSDAY INTO FRIDAY. THIS LOW WILL
BE FOLLOWED BY A STRONGER SYSTEM SUNDAY THROUGH MONDAY.

&&

.DISCUSSION...STRATUS AND SNOW GRAINS FILLING INTO THE SALT LAKE
VALLEY THIS EVENING WITH MIN TEMPERATURES LIKELY ALREADY REACHED.
OTHER AREAS OF LOW CLOUDS FROM CEDAR CITY NORTH ACROSS WEST CENTRAL
UTAH AND INTO UTAH VALLEY. THIN BAND OF HIGH CLOUDS MOVING ON TOP OF
THIS ACROSS NORTH CENTRAL UTAH. COLD MINIMUM TEMPERATURES WITH BELOW
ZERO READINGS IN CACHE AND MOUNTAIN VALLEYS ALREADY. MAY NEED TO
LOWER SOME MINS FOR OVERNIGHT INCREASING SOUTHWEST FLOW ASSOCIATED
WITH THE CLOSED LOW IN CALIFORNIA WILL SPREAD 700-500 MB MOISTURE
ACROSS THE AREA FROM SOUTH TO NORTH AFTER MIDNIGHT. VORT LOBE
PROGGED TO QUICKLY LIFT ALONG THE NEVADA BORDER ON THURSDAY
AND SPREAD SNOW FROM SOUTHWEST UTAH EARLY IN THE MORNING AND
NORTHWARD ACROSS NORTHERN UTAH IN THE AFTERNOON. WILL BE A QUICK
SHOT OF SNOW WITH INCREASE SOUTHWEST FLOW UP TO 40 KNOTS AT 700 MB
PROVIDING GOOD OROGRAPHIC ENHANCEMENT. VORT LOBE PROGGED TO BE IN
SOUTHERN IDAHO BY 6 PM THURSDAY...WITH A BREAK IN SNOWFALL THURSDAY
EVENING. JUST FAVORED EAST BENCH AREAS MAY GET A QUICK 3-4 INCHES IN
THE COLD AIR MASS ON THURSDAY WITH 1 TO 2 MORE COMMON IN
VALLEYS...AND JUST TOUCHING 6 INCHES FOR FAVORED MOUNTAINS. NEXT
SHIFT CAN ADDRESS WITH POSSIBLE LOW END HEADLINE.

NAM STILL BRINGS AN ADDITIONAL FLATTER VORT LOBE ACROSS UTAH AFTER
MIDNIGHT...THE REMAINS OF THE CURRENT CLOSED LOW WHICH BECOMES
REPLACED BY ANOTHER UPPER LOW ALONG THE COAST...INTO FRIDAY MORNING
WHICH WOULD REDEVELOP SNOW ACROSS SOUTHWEST UTAH AND INTO NORTHERN
UTAH. PERSISTENT MODERATE SOUTHWEST FLOW WOULD ENHANCE THIS
SNOWFALL...BUT SHORT WAVE RIDGING FORECAST TO SPREAD INTO THE REGION
LATE FRIDAY AFTERNOON WHICH WOULD TAPER OFF MUCH OF THE
SNOWFALL...THROUGH SATURDAY. MODERATE FLOW SHOULD HELP MIX OUT
WESTERN AND NORTHERN VALLEYS AND LEAD TO WARMING DESPITE COLD AIR
MASS OF -10 TO -12C PERSISTING. CURRENT FORECAST ON TRACK WITH
SNOWFALL...DUE TO SPEED OF THE FIRST WAVE ON THURSDAY VALLEYS/BASINS
AND MOUNTAINS WILL GET ACCUMULATIONS BUT COMMON AMOUNTS WILL BE
LIKELY BE BELOW ADVISORY LEVELS FOR CENTRAL AND NORTHERN UTAH. THE
EXCEPTION IS THE SOUTHWEST MOUNTAINS OF UTAH. THE SECOND DISTURBANCE
PROGGED BY THE NAM WOULD BRING A FEW MORE INCHES TO NORTHERN
MOUNTAINS AND COUPLE INCHES FOR FAVORED VALLEYS AND BENCHES ON THE
EAST SIDE.

THE NEXT UPPER LOW THAT CLOSES OFF JUST OFF THE WEST COAST EVENTUALLY
SHOULD TAP DEEPER MOISTURE AND BRING STRONG DYNAMICS TO UTAH BY
SUNDAY...FOLLOWED BY THE MEAN UPPER TROUGH AND COLD FRONT RIGHT ON
ITS HEELS INTO MONDAY.

&&

.AVIATION...LOW LEVEL MOISTURE WILL REMAIN TRAPPED IN THE SLC VALLEY
THROUGH MIDDAY THURSDAY. UPPER END IFR OR LOWER END MVFR CONDITIONS
WILL PREVAIL THROUGH AT LEAST 16Z IN LOW CEILINGS AND OCCASIONAL
LIGHT SNOW OR ICE CRYSTALS. LITTLE IF ANY ACCUMULATION EXPECTED ON
AN UNTREATED RUNWAY. WINDS HAVE A 20 PERCENT CHANCE OF REMAINING
NORTH THROUGH 13Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FOR UTZ517-518 FROM 3AM UNTIL 4PM THURSDAY.

WY...NONE.

&&

TARDY

AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 23, 6:04 AM MST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 AM MST WED JAN 23 2008

UTZ001>016-019>021-517-518-WYZ021-241100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
604 AM MST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LOW CLOUDS AND FOG WILL PERSIST IN THE NORTHERN AND
WESTERN VALLEYS OF UTAH THROUGH MID MORNING THEN GRADUALLY BURN
OFF. CLOUDS WILL INCREASE AGAIN THIS AFTERNOON OVER THE SOUTHWEST
AHEAD OF A PACIFIC STORM THEN SPREAD NORTH AND EAST OVERNIGHT.
THIS STORM WILL BRING SOME SNOW TO THE MOUNTAINS AND HIGHER
VALLEYS OF SOUTHWEST UTAH LATE TONIGHT WITH RAIN AT THE LOWER
ELEVATIONS OF WASHINGTON COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW ALONG WITH RAIN IN THE LOWEST SOUTHWEST VALLEYS WILL BECOME
WIDESPREAD ACROSS THE AREA THURSDAY THEN TAPER OFF THURSDAY NIGHT
AND FRIDAY. LOCAL SIGNIFICANT ACCUMULATION OF SNOW IS POSSIBLE.

A STRONGER AND MORE MOIST PACIFIC STORM WILL BEGIN TO IMPACT THE
OUTLOOK AREA SATURDAY NIGHT AND WILL PERSIST THROUGH SUNDAY. THIS
SYSTEM HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO THE MOUNTAINS
AND THE HIGHER VALLEYS ALONG WITH STRONG WINDS.

YET ANOTHER PACIFIC STORM COULD BRING EVEN MORE SNOW ALONG WITH
COLDER TEMPERATURES NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Mountains

When
January 24, 2:00 AM MST to 3:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Mesonet

Brian Head and other locations in the mountains of southern Utah received at least 12 inches of snow in 12 hours based on SNOTEL observations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76931.